Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Memphis, TN

April 28, 2002Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2002, 3:05 AM CDT for Pemiscot County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:05 AM CDT (08:05 UTC)
Expired
Apr 28, 2002, 3:45 AM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Pemiscot County, MO

The radar

The Memphis radar (KNQA), 86 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:20 AM CDTThunderstorm WindCooter, MOSome trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 2:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
6.4
Supercell composite
25.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 280805
SVRMEM
MOC155-280845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 345 AM CDT.

* AT 301 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HOLLAND...MOVING EAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 345 AM CDT INCLUDE...
  COOTER...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3618 8996 3602 8995 3602 8970 3619 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:50 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 28, 2:50 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 AM CDT SUN APR 28 2002

A LINE OF TSRAS MOVING ACRS NE AR AND THE MO BOOTHEEL THIS MORNING
IN ADVANCE OF SFC FRONT. STORMS FEEDING ON WARM...MOIST AIR ACRS
THE AREA. LAPS ANALYSIS SHOWS SFC DEWPOINTS NEARING 70 JUST S OF MEM
WITH CAPES > 1000 J/KG AND LIFTED INDICES -2C TO -4C. STRONG SHEAR IN
PLACE AS WELL. EXPECT STORMS TO CONT TO MOVE ACRS NW TN EARLY THIS
MORNING. TORNADO WATCH IN EFFECT UNTIL 7 AM CDT FOR NRN 1/3RD OF
CWFA.

SFC FRONT WL WEAKEN AS IT MOVES SEWD INTO N MS THIS AFTN. WL KEEP A
20 POP ASSOCD WITH THIS FRONT. MID 80S FOUND ACRS SRN HALF TODAY
WHILE SLIGHTLY COOLER TEMPS FOUND ACRS NE AR BEHIND FRONT. WEAK HI
PRES BUILDS ACRS THE MID SOUTH TONIGHT AND MONDAY WITH SLIGHTLY
COOLER AND DRIER AIR. MONDAY MORNING LOWS WL BE IN THE 50S WITH
HIGHS IN THE 70S. FRONT MOVES BACK N AS A WRMFNT MONDAY NIGHT.
ISENTROPIC LIFT MAY LEAD TO SOME SHRAS/ELEVATED TSRAS ACRS N MS BY
12Z TUE.

00Z AVN INDICATED STRONG UVV ASSOCD WITH WRMFNT ON TUE. WL INCREASE
POPS TO 50 PERCENT EVERYWHERE AND DROP TEMPS A COUPLE OF CATS.

.MEG...NONE.
SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:46 AM CDTTornado WarningMEGDunklin29 min
Apr 28, 2:07 AM CDTTornado WarningMEGPemiscot23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.